Tornadoes · United States · Ohio · 2014

EF0 tornado, Appleton, Ohio, August 12, 2014

This EF0 tornado ran 0.1 miles across Licking County on August 12, 2014, touching down at 11:15 AM EDT and reaching 20 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 12, 2014
Touchdown
11:15 AM EDT (15:15 UTC)
Lifted
11:16 AM EDT (15:16 UTC)
On the ground
1 minutes
Path length
0.1 miles (0.1 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
County
Licking County
Touchdown point
40.175, -82.632
Lift-off point
40.176, -82.630
Record number
1408120915-01

What the Weather Service recorded

A strong upper level low combined with a cold front to produce showers and thunderstorms. One of these storms produced a very weak tornado.

Video from the public confirmed a very brief and weak tornado on the ground for a few seconds with minimal damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
22:52 UTC00:45 UTCFlood AdvisoryILN
15:57 UTC16:15 UTCSevere Thunderstorm WarningILN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 12:47 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the tornado touched down at Aug 12, 9:26 AM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 12, 9:26 AM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
926 AM EDT TUE AUG 12 2014

.SYNOPSIS...
A COLD FRONT AND UPPER LEVEL TROUGH WILL CROSS THE REGION TODAY.
HIGH PRESSURE WILL BUILD IN THE UPPER MIDWEST ON WEDNESDAY AND THEN
SETTLE OVER THE OHIO VALLEY THURSDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A COLD FRONT IS PUSHING EAST ACROSS WESTERN OHIO THIS MORNING AND A
NARROW LINE OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED JUST AHEAD
OF IT ACROSS CENTRAL OHIO. AS WE PROGRESS INTO THIS AFTERNOON...THE
BETTER INSTABILITY AND SHEAR WILL BE JUST OFF TO OUR EAST. THE
LATEST HRRR SEEMS TO HAVE A GOOD HANDLE ON THE CURRENT SITUATION...WITH
THE CURRENT LINE OF STORMS INTENSIFYING AS IT PUSHES EAST OF OUR
AREA INTO THE MORE FAVORABLE AIRMASS LATER THIS MORNING INTO
EARLY AFTERNOON. MEANWHILE...EXPECT SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS TO SPREAD BACK IN FROM THE NORTHWEST
THROUGH THE AFTERNOON HOURS AS THE UPPER LEVEL TROUGH AXIS PIVOTS
INTO THE AREA. THIS WILL LIKELY BE DIURNALLY ENHANCED SO EXPECT
HIGHEST POPS WITH THIS ACROSS OUR NORTHWEST...DECREASING OFF TO
THE SOUTHEAST THROUGH LATE AFTERNOON/EARLY EVENING AS WE START TO
LOSE THE DAYTIME HEATING. EXPECT HIGHS TODAY RANGING FROM THE LOW
TO MID 70S ACROSS THE NORTHWEST TO THE UPPER 70S/NEAR 80 IN THE
FAR SOUTHEAST.
&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
ANY SEMBLANCE OF SHOWERS SHOULD BE WELL EAST OF THE CWA BY
NIGHTFALL. WNW WINDS AT THE SURFACE WITH HIGH PRESSURE BUILDING IN
THE MIDWEST WILL HELP DRIER AIR TO BE PULLED INTO THE OHIO VALLEY.
NAM AND CANADIAN MODEL ARE SHOWING A POSSIBILITY OF A SPRINKLE
OVER THE REGION IN THE PREDAWN HOURS WED MORNING. IF THIS WERE TO
OCCUR...IT IS PURELY FROM THE COLD POOL OF AIR ALOFT. ATTM...I DO
NOT SEE ENOUGH MOISTURE TO ALLOW THE COLD POOL TO WRING OUT A
SHOWER AND HAVE LEFT THE FORECAST DRY.

ON WEDNESDAY...NORTHWEST WINDS WILL KEEP THE COLD AIR OVER THE
REGION WITH HIGHS STAYING IN THE LOW TO MID 70S. A WEAK BOUNDARY
WILL LINGER NORTH OF KY AND THE REAL COLD PUSH ON NORTHERLY WINDS
WILL POSSIBLY SQUEEZE OUT A SHOWER WNW TO ESE OF METRO CINCY ON
THURSDAY AFTERNOON...SLOWLY PUSHING SOUTH INTO KY BY EVENING. THE
CENTER OF THE HIGH WILL SETTLE OVER THE CWA BY FRIDAY MORNING AND
LOWS THURSDAY NIGHT WILL DROP DOWN INTO THE LOWER 50S ACROSS THE
AREA.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
NORTHWEST FLOW ALOFT AT THE BEGINNING OF THE PERIOD WILL FLATTEN AND
BECOME MORE ZONAL OVER THE WEEKEND. 12Z MODELS ARE IN REASONABLE
AGREEMENT THAT A SHORT WAVE WILL PUSH INTO THE REGION ON MONDAY. AT
THE SURFACE HIGH PRESSURE WILL DOMINATE LATE IN THE WEEK BEFORE
SLIDING OFF TO THE SOUTHEAST DURING THE WEEKEND. CANNOT COMPLETELY
RULE OUT SOME STORMS ACROSS THE NORTHERN COUNTIES OVER THE WEEKEND
ON THE SOUTHERN FRINGE OF A MORE ACTIVE CONVECTIVE CORRIDOR ACROSS
THE GREAT LAKES. BUT BETTER CHANCE OF SHOWERS AND THUNDERSTORMS ARE
EXPECTED ON MONDAY. TEMPERATURES EARLY IN THE PERIOD WILL BE BELOW
NORMAL BUT THEN WARM TO ABOVE NORMAL EARLY NEXT WEEK.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
IFR STRATUS DEVELOPED ACROSS THE ERN TAFS THIS MORNING...ALONG
WITH MVFR FOG AT MOST LOCATIONS. NOW A SFC TROF THAT SHIFTS THE
WINDS TO THE W IS PUSHING THRU INDIANA. AHEAD OF THIS TROF...AN AREA
OF AC IS DEVELOPING...BUT THEN ADDITIONAL MVFR STRATUS HAS DEVELOP
ACROSS INDIANA.

MEANWHILE A VIGOROUS H5 S/W WILL DIG INTO THE REGION THIS
AFTN...PROVIDING LIFT FOR CONVECTION. EXPECT THE STRATUS TO AFFECT
THE REGION THRU 14-15Z...THEN THE AIRMASS WILL
DESTABILIZE....ESPECIALLY OVER THE ERN TAFS. CONVECTION ALLOWING
MODELS DEVELOP PCPN ACROSS THE ERN TAFS LATE THIS MORNING...BUT
LEAVE THE W DRY. FOLLOWED THIS SCENARIO BY PUTTING VCTS IN THE
ERN TAFS FROM 15-18Z. AS THE UPPER TROF APPROACHES THIS AFTN A FEW
SHRA COULD AFFECT THE WRN TAFS IN THE AFTN.

THE H5 TROF S/W WILL WORK E AFT 00Z. THIS SHOULD BRING AN END TO
THE SHOWER/THUNDERSTORM THREAT. MVFR STRATUS COULD REDEVELOP AFT
06Z TONIGHT.

OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS
NEAR TERM...JGL
SHORT TERM...FRANKS
LONG TERM...
AVIATION...SITES
Hazardous weather outlook, Aug 12, 10:21 AM EDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1021 AM EDT TUE AUG 12 2014

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>045-
051>054-060>063-070>072-077-078-131430-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-MIAMI-
CHAMPAIGN-CLARK-MADISON-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-BUTLER-
WARREN-CLINTON-HAMILTON-CLERMONT-
1021 AM EDT TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...CENTRAL
OHIO...MIAMI VALLEY OF OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ097>100-OHZ046-055-056-064-065-073-074-079>082-088-131430-
BRACKEN-ROBERTSON-MASON-LEWIS-DELAWARE-FRANKLIN OH-LICKING-PICKAWAY-
FAIRFIELD-ROSS-HOCKING-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
1021 AM EDT TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO AND SOUTH CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS AHEAD OF A COLD FRONT MAY PRODUCE SMALL
HAIL...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL THROUGH EARLY
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cncnati-Daytn, OH (KILN), 12:00Z

3.3 hours before the tornado, 130 km from the path. August 12, 2014.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2014-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 326 joules per kilogram, CIN -24, lifted condensation level 797 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2014-08-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 66 square meters per square second, 0 to 6 km bulk shear 39 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-24 J/kg
Surface CAPE
1071 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
39 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

Cncnati-Daytn, OH (KILN), 00:00Z

8.7 hours after it, 130 km from the path. August 13, 2014.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2014-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 29 joules per kilogram, CIN -19, lifted condensation level 860 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2014-08-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 2 square meters per square second, 0 to 6 km bulk shear 35 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-19 J/kg
Surface CAPE
112 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
35 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

The surface observations

Mount Vernon (4I3), 19 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
13:15 UTC69.869.8220° 5 kt1009.1BR
13:36 UTC69.868190° 5 kt1008.8BR
13:56 UTC71.669.8200° 5 kt1008.8BR
14:15 UTC71.668180° 4 kt1008.8
14:36 UTC73.468190° 6 kt1008.5
14:55 UTC75.269.8180° 6 kt1008.8
15:16 UTC73.468170° 8 kt1008.5
15:36 UTC69.866.2250° 6 kt1008.8+TSRA
15:56 UTC69.868240° 5 kt1008.8BR
16:15 UTC71.669.8190° 3 kt1008.5BR
16:36 UTC71.669.8260° 6 kt1008.5BR
16:56 UTC75.268240° 9 kt141008.1

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Cincinnati radar (KILN), 132 km away, was scanning. The volume nearest the touchdown began at 15:15 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
15:15 UTCHEAVY RAIN 13 Ese PickeringtonFairfield, OHFELL BETWEEN 1030 AND 1115 AM
15:15 UTCTORNADO 03 Ene JohnstownLicking, OHVIDEO FROM PUBLIC CONFIRMS VERY BRIEF/WEAK TORNADO ON THE GROUND FOR A FEW SECONDS WITH MINIMAL DAMAGE.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2014 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.